As with erythromycin and other macrolide antibiotics, rare severe allergic reactions including angioedema and anaphylaxis (rarely fatal), have been reported. Some of these reactions with azithromycin have resulted in recurrent symptoms when symptomatic therapy was discontinued and required a longer period of observation and treatment.
Since the liver is the principal route of elimination for azithromycin, the use of azithromycin should be undertaken with caution in patients with significant hepatic disease. Cases of fulminant hepatitis potentially leading to life-threatening liver failure have been reported with azithromycin.
In case of signs and symptoms of liver dysfunction, such as rapid developing asthenia associated with jaundice, dark urine, bleeding tendency or hepatic encephalopathy, liver function tests/investigations should be performed immediately.
In patients treated with ergotamine derivatives, ergotism has been precipitated by co-administration of some macrolide antibiotics. There are no data concerning the possibility of an interaction between ergotamine and azithromycin. However, because of the theoretical possibility of ergotism, azithromycin and ergot derivatives should not be co-administrated. As with any antibiotic preparation, observation for signs of superinfection with non-susceptible organisms including fungi is recommended.
Clostridium difficile associated diarrhoea (Pseudomembranous colitis-CDAD) has been reported with use of nearly all antibacterial agents, including azithromycin, and may range in severity from mild diarrhea to fatal colitis. Treatment with antibiotics alters the normal flora of the colon allowing an overgrowth of C. difficile. Strains of C. difficile producing hypertoxin A and B contribute to the development of CDAD. Hypertoxin producing strains of C. difficile cause increased morbidity and mortality, as these infections can be refractory to antimicrobial therapy and may require colectomy. Therefore, CDAD must be considered in patients who present with diarrhoea during or subsequent to the administration of any antibiotics.
Careful medical history is necessary since CDAD has been reported to occur over two months after the administration of antibacterial agents Discontinuation of therapy with azithromycin and the administration of specific treatment for C. difficile should be considered.
Appropriate fluid and electrolyte management, protein supplementation, antibiotic treatment of C. difficile, and surgical evaluation should be instituted as clinically indicated.
In patients with severe renal impairment (GFR <10 ml/min) a 33% increase in systemic exposure to azithromycin was observed.
Prolonged cardiac repolarization and QT interval, imparting a risk of developing cardiac arrhythmia and torsades de pointes, have been seen in treatment with other macrolides. A similar effect with azithromycin cannot be completely ruled out in patients at increased risk for prolonged cardiac repolarization; therefore caution is required when treating patients: With congenital or documented QT prolongation.
Currently receiving treatment with other active substance known to prolong QT interval such as antiarrhytmics of classes IA and III, cisapride and terfenadine.
With electrolyte disturbance, particularly in case of hypokalaemia and hypomagnesemia.
With clinically relevant bradycardia, cardiac arrhythmia or severe cardiac insufficiency.
Exacerbations of the symptoms of myasthenia gravis and new onset of myasthenia syndrome have been reported in patients receiving azithromycin therapy.
Intravenous use: Azithromycin powder for solution for infusion should be reconstituted and diluted according to the instructions and should be administered as an intravenous infusion over at least 60 minutes.
It should not be administered as an intravenous bolus or an intramuscular injection (see Mode of Administration under Dosage & Administration and Cautions for Usage).
Use in Children: The efficacy and safety of azithromycin as powder for solution for infusion for the treatment of infections in children and adolescents has not been established.